Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Pittsburgh, PA

August 29, 2018Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 29, 2018, 10:29 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 10:29 PM EDT (02:29 UTC)
Expired
Aug 30, 2018, 1:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 2.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1919 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1919 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted.

328 
WGUS51 KPBZ 300229
FFWPBZ
PAC051-300530-
/O.NEW.KPBZ.FF.W.0072.180830T0229Z-180830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1029 PM EDT WED AUG 29 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southern Fayette County in southwestern Pennsylvania...

* Until 130 AM EDT.

* At 1029 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Uniontown...                      Masontown...
  Farmington...                     Fairchance...
  Smithfield...                     New Salem...
  Markleysburg...                   Chalkhill...
  Ohiopyle...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3972 7989 3993 7990 3994 7942 3972 7941

$$
3 follow-up statements
592 
WGUS71 KPBZ 300245
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1045 PM EDT WED AUG 29 2018

PAC051-300530-
/O.CON.KPBZ.FF.W.0072.000000T0000Z-180830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
1045 PM EDT WED AUG 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
SOUTHERN FAYETTE COUNTY...

At 1044 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...up to 1 inch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3972 7989 3993 7990 3994 7942 3972 7941

$$
320 
WGUS71 KPBZ 300318
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1118 PM EDT WED AUG 29 2018

PAC051-300530-
/O.CON.KPBZ.FF.W.0072.000000T0000Z-180830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
1118 PM EDT WED AUG 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
SOUTHERN FAYETTE COUNTY...

At 1117 PM EDT, radar indicated the heavy rain has exited the warned 
area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...less than one-quarter of an inch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3972 7989 3993 7990 3994 7942 3972 7941

$$
791 
WGUS71 KPBZ 300520
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
120 AM EDT THU AUG 30 2018

PAC051-300530-
/O.EXP.KPBZ.FF.W.0072.000000T0000Z-180830T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
120 AM EDT THU AUG 30 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN FAYETTE COUNTY WILL EXPIRE AT
130 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3972 7989 3993 7990 3994 7942 3972 7941

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:16 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 29, 9:16 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
916 PM EDT Wed Aug 29 2018

.SYNOPSIS...
Showers and thunderstorms continue to push across the region
ahead of a cold front. A brief cool down with seasonal
temperatures is expected on Thursday before temperatures warm
above average once again.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A line of showers and thunderstorms have moved across much of
the CWA and currently extend along an axis from approximately
Indiana County PA to Monroe County OH as of 01Z. This line will
gradually diminish as it moves southward into more stable air.
Most overnight activity will be confined to near/along the
existing outflow boundary as it pushes into northern West
Virginia or along the lagging cold front which should move
across the northern portions of the CWA by near dawn.

With the loss of daytime heating and modest-at-best mid-level
lapse rates, storms should remain below severe criteria. Mid-
level dry air may enhance the downward momentum for the
strongest of storms, but do not expect foresee significant
mixing down to the surface due to the stable nocturnal boundary
layer.

Otherwise, expect another warm, muggy night with lows much above
seasonal.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The humid air-mass will slowly drift southward on Thursday, so
a noticeable decrease in humidity is expected from north to
south. This drier air-mass will take all day to reach the far
south. With humidity remaining high through most of Thursday
south of PIT, and the front stalled over the Mid-Atlantic region
a shower or storm will be possible, south and east of PIT. Most
of this activity will fade with sunset.

On Friday, moisture continues to linger in the southeast
counties. 500 mb heights begin to rise once again as the ridge
tries to reassert itself. As a result, more scattered diurnal
activity is figured in this region.

Temperatures will be a few degrees below normal on Thursday,
before recovering back towards climatology on Friday.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models are in good agreement for this period, with a ridge
setting up once again over the southeast U.S. There is some
minor disagreement in placement of the 500 mb upper high, and
therefore our overall flow pattern, particularly towards early
next week. However, it is clear that high dewpoints and above-
normal temperatures will dominate through this period, and
possibly a day or two beyond.

With our area expected to be on the north/northwest periphery of
the ridge, precipitation chances were kept each day, as capping
is uncertain and occasional waves in the fairly persistent SSW
flow aloft could provide support. Kept likely PoPs for Sunday
with a shortwave most likely to pass by then, but otherwise
tended toward a diurnal trend in shower/storm coverage each day.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR conditions continue this afternoon with gusts from 15-20kt
across the area ahead of a cold front. A line of showers and
thunderstorms is expected to swing through the region later
this evening, impacting KZZV/KFKL by 23z and on to
KPIT/KHLG/KDUJ by 30/00z. Conditions may initially clear at
sites as the front passes before ceilings and vsbys drop
overnight at most sites. KFKL and KDUJ are forecast to lower
into IFR around 08-09z. All sites should improve to VFR/MVFR by
15z Thursday.

A little uncertainty in the cloud ceilings overnight. TAFs are
currently a little higher than guidance, so could possibly see
ceilings lower than forecast. Also, storms are expected to
quickly dissipate as they shift east, so a bit of uncertainty
in whether KLBF will see -SHRA.

Outlook...
Periodic convection and associated restrictions are likely as a
series of disturbances cross the region through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 29, 2:14 PM EDT, 8 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
214 PM EDT Wed Aug 29 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-WVZ001>004-012-301815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Hancock-Brooke-Ohio-Marshall-Wetzel-
214 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe storms will be possible this afternoon and
evening as a cold front approaches. The primary threats will be from
damaging wind gusts and heavy rain that could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ074>076-WVZ021-509>514-301815-
Garrett-Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
214 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, Aug 29, 7:43 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 NNW KNOB              40.72N  80.20W
08/29/2018                   BEAVER             PA   911 CALL CENTER

            WIRES DOWN IN CENTER TOWNSHIP.

&&

EVENT NUMBER PBZ1803403

SKH
Local storm report, Aug 29, 7:45 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     AMBRIDGE                40.59N  80.22W
08/29/2018                   BEAVER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS AMBRIDGE.

&&

EVENT NUMBER PBZ1803404

SKH
Local storm report, Aug 29, 7:47 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
747 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 NNE KNOB              40.71N  80.18W
08/29/2018                   BEAVER             PA   911 CALL CENTER

            TREES DOWN ACROSS NEW SEWICKLEY TOWNSHIP

&&

EVENT NUMBER PBZ1803405

SKH
Local storm report, Aug 29, 7:49 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     NEW BRIGHTON            40.73N  80.31W
08/29/2018                   BEAVER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS NEW BRIGHTON

&&

EVENT NUMBER PBZ1803406

SKH
Special weather statement, Aug 29, 8:10 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
810 PM EDT WED AUG 29 2018

PAZ015-016-022-023-300045-
Armstrong-Jefferson-Clarion-Indiana-
810 PM EDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN INDIANA...SOUTHERN JEFFERSON...
SOUTHEASTERN ARMSTRONG AND SOUTH CENTRAL CLARION COUNTIES...

At 810 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of New Bethlehem to 11
miles northwest of Indiana to near Vandergrift. Movement was east at
45 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Punxsutawney...                   Clymer...
Sykesville...                     Rural Valley...
Big Run...                        Dayton...
Chevy Chase Heights...            Rossiter...
Ernest...                         Marion Center...
Cherry Tree...                    Elderton...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

LAT...LON 4072 7881 4062 7885 4065 7948 4076 7938
      4099 7942 4105 7880 4072 7880
TIME...MOT...LOC 0010Z 273DEG 39KT 4092 7931 4076 7927 4061 7947
Local storm report, Aug 29, 8:11 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     NEW CASTLE              41.00N  80.35W
08/29/2018                   LAWRENCE           PA   911 CALL CENTER

            TREES DOWN AROUND NEW CASTLE

&&

EVENT NUMBER PBZ1803407

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:10 PM EDTSpecial Weather StatementPBZIndiana35 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.